By Gary M. White, MD
Pemphigus vulgaris may occasionally be induced by a drug. Most drugs which induce or flare pemphigus are thiols (SH-containing). Some sulfur-containing drugs can undergo metabolic changes to create thiol metabolites. These are thus called masked thiol drugs and examples include piroxicam, penicillins, and cephalosporins. Some drugs capable of inducing pemphigus do not have a thiol but do have an active amide group (e.g. dipyrone, enalapril) [JAAD 1997;36;919]. Patients with penicillamine and other thiol drug-induced pemphigus tend to present as the foliaceus variant, are less likely to have immunofluorescent findings and are more likely to have their disease remit upon cessation of the drug. Nonthiol drug pemphigus in contrast tends not to spontaneously remit and is often indistinguishable from spontaneous PV.
In one study [Br J Dermatol 2014;171:544-53] using ELISA and/or immunoblot analyses patients reacted to a variety of antigens including desmoglein 1 (Dsg1), Dsg3, Dsg1 and Dsg3, 210-kDa envoplakin, 190-kDa periplakin and no specific reactivity.
The drug should be identified and eliminate it. One patient with captopril-induced pemphigus had the eruption clear upon switching to enalopril which doesn't have the sulfur moiety [JAAD 1992;26;364]. Enalopril however, caused pemphigus foliaceus in another patient [JAAD 1991;24;503]. Systemic corticosteroids and/or immunosuppressants may be needed if the disease does not resolve with cessation of the drug [Dogica 1991;182;207]. In the case of penicillamine-induced pemphigus, the penicillamine should be stopped although this frequently fails to stop the progression of the disease.
For more options on therapy, see pemphigus.
Homepage | FAQs | Use of Images | Contact Dr. White